LORAZAPAM and MIRTAZAPINE

Discussion in 'I care for a person with dementia' started by Hazara8, Jun 22, 2015.

  1. Hazara8

    Hazara8 Registered User

    Apr 6, 2015
    354
    MY mother is 98 and currently taking Mirtazapine on retiring and given low dose Lorazapam when agitated. I wonder how this has affected others with similar positions. Mother remains lethargic currently. Strangely, she was quite lucid several days ago and seemingly showed little anxiety or stress. Such is the nature of this wretched affliction.

    Up until about ten days ago, she climbed our stairs and walked with a 'walker' to and from the hairdresser and interacted there sensibly. How quickly can things change??
    Mixed dementia with Alzheimer's was the label. One would almost pray for a bad hip, rather than any of this. Truly, a wicked thing.
     
  2. PollyP.

    PollyP. Registered User

    Oct 8, 2009
    327
    Herefordshire UK
    Hi Hazara

    Welcome to the forum.

    Yes this disease is just so awful, my Mum was put on Diazepam but could not tolerate it, she came out with an itchy rash, so they (medical team) are now trying her on Lorezapam, which I understand isn't quite as strong. She is almost 99 and has been getting very anxious and agitated especially at night time so this medication was to try to calm her at night.

    Now they are talking about taking her off Aricept completely for a couple of weeks (the consultant reduced it from 10 to 5mg) as they think that it may be over stimulating the brain and she can't cope with it......:confused:

    It's all a matter of trial and error or so it seems.

    So very hard to deal with isn't it...

    Pauline
     
  3. Fred Flintstone

    Fred Flintstone Registered User

    Aug 28, 2014
    133
    S. E. England
    Mirtazapine is an anti-depressant that often also helps with anxiety. It doesn't work immediately, and you shouldn't expect any benefits for 2-4 weeks. With your mother's illnesses it may be hard to determine what is causing which effects. Drowsiness is a possible initial side effect of Mirtazapine, but it may be better to try and let her become accustomed to the new drug.

    In the meantime, she should need less of the Lorazapam. This is very effective when taken occasionally, but soon loses its effect when taken regularly.

    Yes, dementia is very hard for all, both sufferers, carers and family members. That's why we all post here.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.